Valproate-induced acute necrotising pancreatitis in a young woman with bipolar disorder: Sustained remission after switch to lithium
Abstract
Valproate-induced acute pancreatitis is a rare, potentially life-threatening idiosyncratic adverse effect. Although most reports involve children treated for epilepsy, adults with bipolar disorder may also be affected. We describe such a young woman in sustained remission on valproate who developed acute necrotising pancreatitis, improved after prompt discontinuation and conservative management, and remained stable after switching to lithium, with no recurrence over 30 months of follow-up. This case highlights the importance of early recognition, immediate drug withdrawal, and coordinated cross-disciplinary planning to ensure both clinical recovery and ongoing mood stability.
Fields of Study & Subjects
Pancreatitis Pathology and Treatment
Pharmacological Effects and Toxicity Studies
Bipolar Disorder and Treatment
Publication details
- Journal / source
- Tropical Doctor
- Publisher
- SAGE Publications
- Volume
- 56
- Issue
- 4
- Pages
- 778–779
- Publication date
- 30 May 2026
- Language
- EN